|Use of Acyclovir
Dec 26, 2004
Six months ago my T cells were at 360 and my doctor said I would begin meds by the end of the year. Three months ago my T cells rose to 420 and recently they were up to 462. The only thing I've done differently is to start taking (completely on my own initiative) Acyclovir on a daily basis. I started taking one pill a day (400 mg) and when I seemed to get results, I doubled it to 800 mg. a day. As you know, Acyclovir is prescribed for herpes, but I have noticed it mentioned occasionally in the HIV literature. My questions are: 1) is this common? What should I expect from continuing on this regimen? Should I even increase it? 2) Why don't doctors in the field suggest that people take Acyclovir to see if they can delay the starting of treatments that might have strong side effects?
| Response from Dr. Pierone
It is common for CD4 cells to vary quite a bit and two readings that show an apparent increase (or decrease) may just be due to chance. Unless you have recurrent herpes infections that are breaking through on daily acyclovir there is no good reason to increase the dosage. There is no question that recurrent herpes infections are not a good thing for people that are living with HIV infection. But using acyclovir as a general preventive strategy to favorably alter the natural history of HIV infection is not recommended because it does not work.Response from Dr. Pierone
I gave a definitive NO to a question that has not really been tested rigorously. Actually, in the pre-HAART era I prescribed acyclovir for the majority of my patients (partly because the HIV meds did so little). It remains an open question as to whether acyclovir monotherapy will favorably alter the natural history of HIV infection in persons that don't have herpes infection. Also, since someone with chronic herpes can have recurrent infection and viral shedding in the absence of an obvious ulcer, it may be difficult to know the best dose for prophylaxis in this situation.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.